Chaplygin ball over a fixed sphere: an explicit integration

    2008, Volume 13, Number 6, pp.  557-571

    Author(s): Borisov A. V., Fedorov Y. N., Mamaev I. S.

    We consider a nonholonomic system describing the rolling of a dynamically nonsymmetric sphere over a fixed sphere without slipping. The system generalizes the classical nonholonomic Chaplygin sphere problem and it is shown to be integrable for one special ratio of radii of the spheres. After a time reparameterization the system becomes a Hamiltonian one and admits a separation of variables and reduction to Abel–Jacobi quadratures. The separating variables that we found appear to be a non-trivial generalization of ellipsoidal (spheroconic) coordinates on the Poisson sphere, which can be useful in other integrable problems.
    Using the quadratures we also perform an explicit integration of the problem in theta-functions of the new time.
    Keywords: Chaplygin ball, explicit integration, nonholonomic mechanics
    Citation: Borisov A. V., Fedorov Y. N., Mamaev I. S., Chaplygin ball over a fixed sphere: an explicit integration, Regular and Chaotic Dynamics, 2008, Volume 13, Number 6, pp. 557-571

    Access to the full text on the Springer website